Hail, Winnebago
- When
- April 28, 6:30 AM CST to 6:31 AM CST
- Where
- Winnebago County, 1.47 mi SSE of Zittau
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.200, -88.770
Nickel size hail fell near Fremont.
Showers and thunderstorms developed during the morning and into the afternoon ahead of an approaching warm front on Monday (4/28). Storms during the morning and afternoon mainly produced hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Showers and thunderstorms developed during the morning and into the afternoon ahead of an approaching warm front on Monday (4/28). Storms during the morning and afternoon mainly produced hail up to quarter size. Additional showers and thunderstorms developed during the evening ahead of an approaching cold front on Monday (4/28). The storms during the evening produced large hail up to quarter size, damaging winds, and tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 28, 5:58 AM CST, 32 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Green Bay WI 658 AM CDT Mon Apr 28 2025 Updated aviation portion for 12Z TAF issuance .KEY MESSAGES... - A few rounds of thunderstorms are expected today and tonight. A significant severe weather outbreak is possible Monday evening into the early overnight hours. Most of the forecast area has an Enhanced Risk of severe thunderstorms, with parts of central WI in a Moderate Risk. - Initial storms this morning through early afternoon could produce small to near severe hail (up to 1" in diameter), especially west and north of the Fox Valley. - Thunderstorm chances are expected to be lower during the mid to late afternoon. However, any storms that do develop could quickly become severe, with tornadoes, damaging winds and large hail all possible. Confidence in the details is lowest for this round of storms. - The third and final round of storms is forecast to impact the area this evening into the early overnight hours. Confidence is higher that a line of storms will impact the area, with potential for widespread damaging winds and embedded tornadoes. && .DISCUSSION... Issued at 450 AM CDT Mon Apr 28 2025 Short Term...Today...Tonight...and Tuesday Scattered convection with small hail was poised to move into our western counties early this morning. This activity was forming on the leading edge of the elevated instability gradient, where WAA was increasing on the nose of a 35 kt low-level jet. Elevated convection will increase mainly west and north of the Fox Valley this morning through early afternoon, with forcing provided by a short-wave trough and increasing WAA as the low- level jet cranks up to 50 to 55 kts. Instability will be marginal and elevated, with MUCAPE of 300-800 j/kg. However, deep layer shear will increase quickly, reaching 50 to 60 kts by early afternoon. Wet-bulb zero heights will be favorable, in the 9-10K range, so storms will have potential for small to marginally severe hail. Subsidence behind the departing short-wave, possible low clouds north of the warm front, and some capping may suppress thunderstorm activity during the mid to late afternoon. However, the arrival of surface-based instability into central WI, combined with the impressive shear parameters (SRH 400-600 m2/sec2) in place, suggest that any isolated/scattered discrete storms that develop could quickly become severe and possibly tornadic, especially in the southwest part of the forecast area. Storms should take on more of a linear mode (squall line/QLCS) as a cold front approaches in the evening. This line is expected to arrive in NC/C WI early in the evening (01z-02z/Tue), and track ESE through the forecast area. SBCAPE of 1000-1500 j/kg and 0-3 km CAPE of 500-100 j/kg, continued impressive shear parameters, STP values of 3-8 and strong Updraft Helicity indices support high-end severe potential. Damaging winds and embedded tornadoes will be the primary threats as this line moves across the forecast area between 8 pm and 1 am. The severe threat should diminish overnight as surface-based CAPE gradually weakens. SPC has kept most of GRB CWA in an Enhanced Risk of severe storms, with part of central WI in a Moderate Risk. Nearly the entire forecast area is included in either a 10% or 15% hatched tornado threat area, indicating significant potential for strong tornadoes. Think that the greatest threat for strong tornadoes will over NC/C WI, with a lesser threat farther east. Precipitation chances will be lower late tonight into Tuesday morning, through a small thunder threat will likely persist until the cold front moves through Tuesday morning. Dry conditions return Tuesday afternoon. South winds will increase today, with gusts reaching 25 to 35 mph during the afternoon and evening. The winds will turn west to northwest as the strong cold front moves through Tuesday morning, with gusts continuing in the 25 to 35 mph range until mid afternoon. After a mild/warm day today, strong CAA will result in much cooler temperatures on Tuesday. Long Term...Tuesday Night Through Sunday High pressure will move through the western Great Lakes late Tuesday through Wednesday, with light/variable surface winds Tuesday night gradually becoming southeasterly by Wednesday afternoon. The presence of mostly clear skies and light surface winds will result in cool overnight lows Tuesday night, with most locations in NC/far NE WI expected to fall below freezing. High temps will rebound some on Wednesday afternoon, though onshore flow will keep temperatures considerably cooler near Lake Michigan. The next disturbance approaching from the Northern Plains will attempt to phase with low pressure tracking northeast toward Lower MI during the Wednesday night through Thursday night period. This will result in a good chance of showers, especially late Wednesday night into Thursday. Relatively mild temperatures will allow for all rain during this system's passage. A few showers may linger into Friday as an upper trough moves through, but dry conditions return for the weekend. && .AVIATION...for 12Z TAF Issuance Issued at 641 AM CDT Mon Apr 28 2025 Have focused on the ongoing convection over the CWA, a line of storms moving rapidly through MN and another line of storms expected to move through the forecast area this evening into the early overnight to determine timing of thunderstorms in the TAFs. Given the messy pattern, overall confidence in the evolution of this event is low. This morning's convection will mainly have a hail threat, but any storms that form later today into this evening will have a damaging wind and tornado threat. Ceilings will drop to MVFR west and north of the Fox Valley this morning, and could remain there for most of the day. Partial clearing may occur in central and east central WI as the warm front lifts through later in the day. Low ceilings will also accompany the squall line this evening, and IFR ceilings could arrive in NC WI as the cold front moves through late tonight. LLWS is expected across much of the area through the TAF period, due to a low-level jet increasing to 50 to 55 kts. Surface winds will also be strong, with south winds gusting to 25 to 30 kts this afternoon/evening, then turning west to northwest as the front move through the northwest part of the forecast area late tonight. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Kieckbusch AVIATION.......Kieckbusch
Hazardous Weather Outlook National Weather Service Green Bay WI 502 AM CDT Mon Apr 28 2025 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 502 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Multiple rounds of thunderstorms are expected over the entire forecast area today into tonight. Storms may produce small to marginally severe hail this morning through early afternoon, mainly west and north of the Fox Valley. Thunderstorm coverage will probably be lower during the mid to late afternoon, but any isolated storms that develop will have potential to produce tornadoes, damaging winds and large hail. There is potential for a significant severe weather outbreak as a line of storms moves through this evening and into the early overnight hours. Damaging winds and embedded tornadoes will be the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a small chance of thunderstorms in northeast and east central Wisconsin during the morning, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and tonight. LMZ521-522-541>543-291015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 502 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. Severe thunderstorms with strong winds will be possible, especially tonight. Gusty south to southwest winds will cause waves to build today into tonight. A few gusts to near gale force are possible on Lake Michigan in the late afternoon and evening. A Small Craft Advisory is in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Small Craft Advisory will remain in effect on Tuesday, as gusty winds turn west to northwest in the wake of a cold frontal passage. There is also a small chance of thunderstorms Tuesday morning. Kieckbusch
The Green Bay radar (KGRB), 62 km away, was scanning. The volume nearest the first event began at 12:32 UTC.
6 hail, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.
Nickel size hail fell near Fremont.
Penny size hail fell near Crivitz. The time of this report is an estimate based on radar data.
Penny size hail fell near Wausau.
Quarter size hail fell near Merrill.
Quarter size hail fell near Sunset.
Thunderstorms produced a wind gust to 67 mph near Mosinee.
Thunderstorm winds snapped and uprooted trees near Eland. The time of this report is an estimate based on radar data.
A tornado developed near Birnamwood at 10:00 pm CDT, then tracked northeast before lifting at 10:02 pm CDT. The tornado produced damage to an outbuilding and uprooted trees. Total path length is estimated to be 1.88 miles long, with a width of 55 yards. Peak wind estimated to be around 80 mph.
Penny size hail fell in Antigo.
A tornado developed near Matoon at 10:02 pm CDT, then tracked northeast through Matoon and entering Menominee County at 10:09 pm CDT. The tornado produced damage to some buildings and uprooted trees. Total path length is estimated to be 6.25 miles long, with a width of 65 yards. Peak wind estimated to be around 80 mph.
Thunderstorm winds downed trees and power poles near Matoon. The time of this report is an estimate based on radar data.
The tornado that developed in Shawano County near Matoon at 10:02 pm CDT crossed the Menominee County line at 10:09 pm CDT. The tornado tracked northeast through western Menominee County before lifting at 10:10 pm CDT. The tornado produced damage to some trees along the path. Total path length is estimated to be 6.25 miles long, with a width of 65 yards. Peak wind estimated to be around 80 mph.
Thunderstorm winds produced wind damage to a barn near White Potato Lake. The time of this report is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2025Every state in 2025This day in weather historyThe tornado archive for Wisconsin, 2025Warnings in Wisconsin, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242706, 1242707, 1242708, 1242709, 1242710, 1242713, 1242715, 1242716, 1242711, 1242717, 1242712, 1242718, 1242714.